California, 2009

Wildfire in California, September 22 to 23, 2009

September 22 to 23, 2009 · NWS SGX · 2 events in 1 county or zone

Two wildland fires broke out in Norco On September 22. The fire in the hills east of the city burned 160 acres destroyed a storage building, while the 85 acre fire in the Santa Ana River bottom caused minor damage to one home.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Two wildland fires broke out in Norco On September 22. The fire in the hills east of the city burned 160 acres destroyed a storage building, while the 85 acre fire in the Santa Ana River bottom caused minor damage to one home. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 22, 8:00 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 8:00 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT TUE SEP 22 2009

.SYNOPSIS...
WARMER WEATHER AND A DIMINISHED MARINE LAYER ARE EXPECTED FOR THE
REST OF THIS WEEK AS HIGH PRESSURE STRENGTHENS OVER THE WEST COAST.
OFFSHORE FLOW WILL BRING HOT AND DRY CONDITIONS THROUGH FRIDAY. WEAK
ONSHORE FLOW WILL RETURN THIS WEEKEND WITH SLIGHTLY COOLER WEATHER
NEAR THE COAST. NEXT WEEK A TROUGH OF LOW PRESSURE DEVELOPS ALONG
THE WEST COAST WHICH WILL BRING MUCH COOLER WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE OFFSHORE FLOW HAS BEGUN WITH SOME BREEZES BEING OBSERVED THROUGH
THE MOUNTAIN PASSES THIS MORNING. IN THE BREEZY FOOTHILLS HUMIDITY
IS WAY DOWN AND TEMPERATURES ARE WAY UP ALREADY. MEANWHILE BACK AT
THE COAST THE MARINE LAYER IS ABOUT 1000 FEET DEEP WITH SOME DENSE
FOG BETWEEN ABOUT 400 TO 1000 FEET ELEVATION. OBVIOUSLY THE
INVERSION IS REALLY STRONG SO THE MARINE FOG LAYER WILL TAKE TIME TO
ERODE FROM THE OFFSHORE FLOW DEVELOPING THIS MORNING. HIGH PRESSURE
ALOFT IS RATHER STRONG AND THE OFFSHORE FLOW IS WEAK...BUT ENOUGH TO
DRIVE SOME BREEZES PEAKING AT 35 MPH AT THE TOP WIND PRONE AREAS
UNTIL THIS AFTERNOON. TEMPERATURES WILL RISE QUICKLY IN THE DRY
COMPRESSED AIR INLAND...BUT AT THE IMMEDIATE COAST THE DRYING AND
SUPER WARMING TREND WILL TAKE SOME TIME. ALSO THE MOUNTAIN AND
DESERT TEMPERATURES WILL ONLY BE NEAR NORMAL WITH A LITTLE COOL AIR
ADVECTION WHICH IS DRIVING THE OFFSHORE FLOW. THE HOTTEST DAY
APPEARS TO BE WEDNESDAY FOR THE COASTAL BASIN AS SIMILAR WIND AND
HUMIDITY CONDITIONS CONTINUE. THE UPPER RIDGE AND THE OFFSHORE
PRESSURE GRADIENTS WEAKEN SLIGHTLY THURSDAY SO TEMPERATURES WILL
DECREASE A FEW DEGREES...BUT THE WARM DRY AIR MASS WILL REMAIN IN
PLACE. THE FLOW BECOMES NEUTRAL FRIDAY AND THROUGH THE WEEKEND BUT
THE UPPER RIDGE STRENGTHENS SLIGHTLY AGAIN. THIS WILL BRING THE
HOTTEST PART OF THE WEEK TO THE MOUNTAINS AND DESERTS WHILE CLOSER
TO THE COAST THERE WILL BE A COOLING TREND WITH AN AFTERNOON SEA
BREEZE TO OFFER A LITTLE MORE COOLING MARINE INFLUENCE. BEYOND THE
WEEKEND THE MODELS ARE FAIRLY CONSISTENT IN BRINGING SOME LOW
PRESSURE TROUGH TO THE WEST COAST. IF THIS HAPPENS THERE WILL BE A
SIGNIFICANT COOLING TREND AND A GREATER MARINE LAYER PRESENCE.

&&

.AVIATION...
221400Z...MARINE LAYER DEPTH THIS MORNING WAS AROUND 1000 FEET AND
SHOULD LOWER TO AROUND 500 FEET TONIGHT AND WEDNESDAY MORNING. AREAS
OF STRATUS/FOG ALONG THE COAST SHOULD DISSIPATE BY 16Z. ONLY PATCHY
STRATUS/FOG IS EXPECTED TONIGHT...MAINLY ALONG THE IMMEDIATE COAST
FROM KNKG SOUTHWARD. STRATUS/FOG COULD BRING A BRIEF PERIOD OF LIFR
CONDITIONS TO COASTAL AIRPORTS SUCH AS KSAN AND KCRQ BY SUNRISE ON
WEDNESDAY BEFORE DISSIPATING WITHIN AN HOUR AFTER SUNRISE.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH WEDNESDAY.

OFFSHORE FLOW WILL BRING LOCAL GUSTY NORTHEAST WINDS THROUGH AND
BELOW MOUNTAIN PASSES WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW
LEVEL WIND SHEAR THROUGH WEDNESDAY...MAINLY IN THE VICINITY OF
KONT/KRAL/KSBD.  HORTON

&&

.FIRE WEATHER...
221540Z...REMOTE OBSERVATIONS IN THE MOUNTAINS SHOW BIG 24 HR TEMP
JUMPS AND HUMIDITY DROPS. RH AT OR BELOW 10 PERCENT...ALONG WITH
INCREASING EAST WINDS...ESPECIALLY THROUGH MOUNTAIN PASSES AND
CANYONS WILL BRING CRITICAL FIRE WEATHER CONDITIONS THROUGH AT LEAST
WEDNESDAY...RELAXING SOME ON THU. EAST WINDS 15 TO 25 WITH LOCAL
GUSTS TO 35 MPH ARE EXPECTED AT TIMES. THE COMBINATION OF HEAT...
VERY LOW RELATIVE HUMIDITY...AND WIND HAVE PROMPTED THE RED FLAG
ISSUANCE IN THE VALLEYS...FOOTHILLS...MOUNTAINS AND DESERTS THROUGH
THU.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR INLAND AREAS...SEE LAXRFWSGX.

&&

PUBLIC...MM
AVIATION...HORTON
FIRE WEATHER...JAD
Hazardous weather outlook, Sep 22, 3:00 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE SEP 22 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

HOT AND DRY WITH MAXIMUM TEMPERATURES 10 TO 20 DEGREES
ABOVE AVERAGE. A RED FLAG WARNING IS IN EFFECT FOR HIGH
TEMPERATURES...LOW HUMIDITIES...AND LOCALLY GUSTY OFFSHORE
WINDS THROUGH CANYONS AND PASSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND DRY THIS WEEK WITH TEMPERATURES 10 TO 20 DEGREES ABOVE
AVERAGE. A RED FLAG WARNING IS IN EFFECT THROUGH THURSDAY FOR HIGH
TEMPERATURES...LOW HUMIDITIES...AND LOCALLY GUSTY OFFSHORE WINDS
THROUGH CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
September 22, 11:15 AM PST to September 23, 12:30 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

The fire broke out just after 1200 PDT in the hills between Norco and Riverside just East of the Interstate 15 between Fourth and Fifth streets. The Fire consumed 150 acres and destroyed a storage building.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
September 22, 12:30 PM PST to September 23, 12:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A second fire began around 1330 PDT in the Santa Ana River bottom near Norco. The fire burned 85 acres and caused minor damage to one home.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197793, 197794.